Ohio, 2016

Tornado and Flash Flooding in Ohio, August 17, 2016

August 17, 2016 · NWS ILN · 21 events in 6 counties and zones

Severe thunderstorms with heavy rain developed ahead of a weak cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$345,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe thunderstorms with heavy rain developed ahead of a weak cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 17, 8:43 AM EST, 33 minutes earlier.

Area forecast discussion, Aug 17, 8:43 AM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
943 AM EDT WED AUG 17 2016

.SYNOPSIS...
An area of convergent flow in a moist airmass will keep an
increased chance of showers along a now nebulous front oriented along
the I-71 corridor this morning. This area will move southeast
today and a relative lull in activity is expected through early
Saturday. More widespread storms will again occur later Saturday ahead
of a cold front that will cross the region Sunday, finally
providing an actual dry and more comfortable stretch of weather
to the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Widespread pcpn is working its way across primarily southern
portions of our fa this morning. This is associated with a nice
850-700 mb deformation axis that is forecast to shift off to the
east/southeast of us through the afternoon hours. Thus, expect to
see the more widespread pcpn gradually taper off from west to
east as we head through late morning and on into this afternoon.
Will then just hang on to some low chances for pcpn through the
rest of the afternoon as forcing is weak and instability may be
limited. With PWs still up around 2 inches, some locally heavy
rainfall will still be possible today. Will stick with highs generally
in the low 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Drier conditions will filter in tonight as upper level flow shifts
the systems eastward yet does not have enough to scour the airmass
out.

Slightly drier airmass will be found over the region starting
Wednesday night and continuing through the Friday night. PWAT
values will still be 1.5" or so and with any daytime heating,
storms cannot be ruled out entirely for any late day period, with
a possible exception of Thursday where storms should remain out of
the CWA due to a lack of any real forcing mechanism. Friday storm
coverage will still be isolated to scattered in nature in a
continued nebulous pattern.

Overnight lows will bottom out in the upper 60s and highs will
reach the mid 80s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
By Thursday morning, the upper-level weather pattern across the
CONUS will be flattening out, and the greatest of the deep moisture
over the southeastern states will be shunted a little further to the
south, and not directly over the Ohio Valley. However, surface
ridging will remain in place, keeping a generally warm and moist
pattern from completely exiting the region. This will lead to a
lower overall chance of precipitation, but very little change in
daily temperatures and dewpoints going into the weekend. Weak
convective precipitation appears possible on Thursday, mainly in the
northern sections of the CWA. Increasing moisture from the south
late in the day on Friday will result in chances of precipitation
again, though mainly in the southern half of the forecast area late
in the day.

A wetter pattern will again set up over the weekend, as a large
upper trough deepens over the central states. There is solid model
agreement in an increased chance of showers and storms on both
Saturday and Sunday, but there remain some timing differences
regarding the eventual passage of a cold front (along with a surface
low moving through the Great Lakes). While the 12Z GFS is still
notably quicker than the 12Z ECMWF, both models have shifted a
little toward a common mean, suggesting that the greatest potential
for precipitation may be early on Sunday.

Surface high pressure is expected to move in behind the cold front,
with drier conditions for Monday and Tuesday.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Moisture continues to lift up the stalled frontal boundary over
the region. Pcpn overnight has been light and generally spotting.
Models lift the convection down by SDF ne this morning, generally
running it along I-71. Pcpn should affect the majority of the tafs
through the morning hours. Since there is lighting in the
convection attm, carried VCTS for KCVG/KLUK and KILN.

CIGS have been all over the place, bouncing from vfr to ifr and
back. Time sections are still trying to show very low cigs this
morning. For locations that are vfr, brought cigs down to mvfr in
the pcpn this morning, but confidence is low on exactly where
they will set up.

There could be some lingering showers this afternoon before the
pcpn gets shunted eastward along with H5 vorticity maxima. The cigs
will gradually rise in the afternoon, with the tafs reaching vfr
conditions between 21-00Z.

OUTLOOK...Thunderstorms possible Saturday afternoon into Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...JGL
SHORT TERM...Franks
LONG TERM...Hatzos
AVIATION...Sites
Hazardous weather outlook, Aug 17, 8:45 AM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
945 AM EDT WED AUG 17 2016

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>062-070-181345-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-BUTLER-
945 AM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ073>075-080-KYZ089>100-OHZ063>065-071>074-077>082-088-181345-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
FAYETTE OH-PICKAWAY-FAIRFIELD-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
945 AM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL THROUGH THIS AFTERNOON.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 17, 9:05 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1005 AM EDT WED AUG 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     FLOOD            VERSAILLES              39.06N 85.26W
08/17/2016                   RIPLEY             IN   LAW ENFORCEMENT

            HIGH WATER REPORTED ON A FEW ROADS ACROSS THE COUNTY.

&&
Local storm report, Aug 17, 9:07 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1007 AM EDT WED AUG 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 AM     FLOOD            LAWRENCEBURG            39.09N 84.86W
08/17/2016                   DEARBORN           IN   LAW ENFORCEMENT

            HIGH WATER REPORTED ON US 50.

&&

The radar

The Cincinnati radar (KILN), 61 km away, was scanning. The volume nearest the first event began at 14:16 UTC.

Open the radar archive at this moment

Event by event

17 flash flood, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Flash Flood, Hamilton

When
August 17, 9:16 AM EST to 11:00 AM EST
Where
Hamilton County, 0.97 mi N of Hyde Park to 1.02 mi N of Hyde Park
Cause
Heavy Rain
Reported by
Public
Coordinates
39.164, -84.448

High water was reported across the Norwood Lateral near Montgomery Road.

Flash Flood, Hamilton

When
August 17, 9:55 AM EST to 11:55 AM EST
Where
Hamilton County, 1.81 mi SSE of Taylors Creek to 1.84 mi SSE of Taylors Creek
Cause
Heavy Rain
Reported by
Public
Coordinates
39.195, -84.661

High water was reported up to the bottom of cars at the intersection of Harrison Ave. and Rybolt Rd.

Flash Flood, Hamilton

When
August 17, 10:15 AM EST to 11:30 AM EST
Where
Hamilton County, 0.97 mi S of California to 1.02 mi S of California
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.056, -84.417

Over one foot of water was reported over Sutton Road.

Flash Flood, Hamilton

When
August 17, 10:15 AM EST to 11:45 AM EST
Where
Hamilton County, 0.28 mi S of Norwood to 0.3 mi S of Norwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.146, -84.380

One to two feet of water was reported on Wooster Pike.

Tornado, Brown

When
August 17, 10:16 AM EST to 10:19 AM EST
Where
Brown County, 0.83 mi NW of Sardinia to 0.76 mi NNE of Sardinia
Rating
EF0
Path length
1 mi
Path width
100 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
39.007, -83.813

A weak tornado touched down on the west side of Sardinia near Highway 24B (Maple Ave) and moved east-northeast through the village, ending on the northeast side of town near Highway 32 (Appalachian Highway).

The beginning of the tornado track was marked by scattered broken tree branches generally 3 to 6 inches in diameter. These branches tended to fall in a narrow corridor indicating convergence along the track. This was the primary damage observed near Maple Ave as it entered the western portion of Sardinia up to just south of the|intersection with Broad Street. A few slightly larger branches up to approximately 8 inches in diameter were broken as the tornado moved just south of Winchester Street. Wind speeds of approximately 60 to 70 mph likely caused much of this damage.

The tornado appeared to strengthen and widen as it continued to move near and just south of Sardinia-Mowrystown Road in Sardinia. Minor structural damage became more evident in this area and larger trees were broken. A gas station pump was dislodged from its base near the intersection with Winchester Street, and a section of roofing|approximately 45 feet by 10 feet was partially removed from a storage barn 100 yards to the east-northeast. Tree limbs, 4 to 7 inches in diameter, were broken across the street in the cemetery and fell south toward the center line of the track. Three large trees approximately 12-18 inches in diameter were uprooted and oriented toward the northeast on the south side of Sardinia-Mowrystown Road, near the intersection with Kelly Street. Wind speeds of 65 to 75 mph likely brought down these trees, though wet soils also contributed.

A brick chimney was also partially destroyed on a nearby house. An overall convergent debris pattern was evident in this area, especially with the tree damage.

The tornado then started to weaken just before dissipating east of Brookfield Place near Highway 32 (Appalachian Highway). A metal carport approximately 20 feet by 12 feet was lifted from the north side of Brookfield Place near the intersection with Meadow View, carried across Brookfield Place, and dropped on the south side of|the road. Leaf splatter was also observed on the west-facing side of a motor home near where the carport was dropped. An eyewitness at this location described a column of rotating debris associated with the tornado. Minor tree damage was noted at the east end of Brookfield Place, after which the tornado dissipated. Wind speeds in|this area were likely 60 to 70 mph.

Flash Flood, Clermont

When
August 17, 10:40 AM EST to 12:40 PM EST
Where
Clermont County, 0.87 mi SW of Amelia to 1.61 mi WSW of Amelia
Cause
Heavy Rain
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
39.020, -84.230

High water was reported entering at least one home and one motorist required rescue from high water. Most of the flash flooding was reported in Pierce Township.

Thunderstorm Wind, Clermont

When
August 17, 10:45 AM EST to 10:55 AM EST
Where
Clermont County, 0.69 mi S of Bethel
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
38.960, -84.080

A large tree was knocked down on a shed.

Flash Flood, Clermont

When
August 17, 11:03 AM EST to 1:00 PM EST
Where
Clermont County, 1.28 mi ESE of Williamsburg to 1.25 mi SE of Williamsburg
Cause
Heavy Rain
Reported by
Public
Coordinates
39.040, -84.030

An estimated one to two feet of water was covering Zachary Drive in Williamsburg.

Flash Flood, Highland

When
August 17, 11:05 AM EST to 1:05 PM EST
Where
Highland County, 0.89 mi ESE of Gath
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.063, -83.806

As much as one foot of water was reported on Gath Rd. near State Route 321 west of Mowrystown. High water was also reported on Seamer Road.

Flash Flood, Highland

When
August 17, 11:05 AM EST to 1:05 PM EST
Where
Highland County, 1.28 mi WNW of Fairfax to 1.43 mi WNW of Fairfax
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.056, -83.622

Fair Ridge Road was impassible due to high water as deep as one foot.

Flash Flood, Brown

When
August 17, 11:20 AM EST to 12:20 PM EST
Where
Brown County, 1.38 mi N of Fivemile to 1.39 mi N of Fivemile
Cause
Heavy Rain
Reported by
Public
Coordinates
39.120, -83.920

High moving water had completely inundated Upper Five Mile Rd.

Flash Flood, Clermont

When
August 17, 11:27 AM EST to 1:30 PM EST
Where
Clermont County, 1.12 mi S of Blairsville to 1.26 mi SSW of Blairsville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.984, -84.284

High water was reported rushing over Grays Lane near New Richmond.

Flash Flood, Highland

When
August 17, 11:45 AM EST to 2:45 PM EST
Where
Highland County, 0.82 mi SSW of Belfast to 0.8 mi SSW of Belfast
Cause
Heavy Rain
Property damage
$300,000
Reported by
Law Enforcement
Coordinates
39.059, -83.535

Ohio State Route 785, just south of Belfast, had a culvert underneath it washed out, which washed away the road. The road will be closed for 2 to 3 months.

Flash Flood, Clermont

When
August 17, 12:10 PM EST to 3:00 PM EST
Where
Clermont County, 1.87 mi NE of Blairsville to 1.75 mi SSW of Amelia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.018, -84.254

Numerous reports of high water were still being reported from Pierce Township through the Amelia area.

Flash Flood, Highland

When
August 17, 12:15 PM EST to 2:15 PM EST
Where
Highland County, 2.55 mi WNW of Sinking Spg to 2.51 mi WNW of Sinking Spg
Cause
Heavy Rain
Reported by
Public
Coordinates
39.090, -83.420

Water was reported rushing over Hizer Road.

Thunderstorm Wind, Scioto

When
August 17, 12:20 PM EST to 12:30 PM EST
Where
Scioto County, 0.54 mi W of Rarden
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.920, -83.240

A few large tree limbs were knocked down.

Thunderstorm Wind, Scioto

When
August 17, 12:48 PM EST to 12:58 PM EST
Where
Scioto County, 0.88 mi SE of Crabtree
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.870, -83.090

A large tree was downed across Henry Deemer Road in Union Township.

Flash Flood, Highland

When
August 17, 12:50 PM EST to 3:00 PM EST
Where
Highland County, 0.95 mi WNW of Belfast to 1.03 mi NW of Belfast
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.074, -83.547

Very deep moving water was still being reported along Peach Orchard Road and State Route 73 near Belfast.

Flash Flood, Adams

When
August 17, 1:00 PM EST to 3:00 PM EST
Where
Adams County, 1.08 mi W of Jacksonville to 1.15 mi W of Jacksonville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.900, -83.450

High water was reported rushing over Lawshe Road near Route 41.

Flash Flood, Adams

When
August 17, 1:00 PM EST to 3:00 PM EST
Where
Adams County, 1.61 mi W of May Hill to 0.94 mi W of May Hill
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.020, -83.530

Water was reported rising up to houses and over the banks of a small stream.

Flash Flood, Brown

When
August 17, 1:25 PM EST to 3:30 PM EST
Where
Brown County, 0.72 mi WSW of Greenbush to 0.42 mi WSW of Greenbush
Cause
Heavy Rain
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
39.065, -83.932

Water was surrounding a home and a pickup truck was stranded in high water along Waits Road north of Mt. Orab.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyThe tornado archive for Ohio, 2016Warnings in Ohio, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645380, 643936, 643937, 643941, 643982, 643946, 643984, 643949, 643956, 643957, 643958, 643959, 643963, 643965, 643966, 643983, 643976, 643967, 643970, 643971, 643972.